MAUDE Adverse Event Report: MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number VAMF3632C150TU
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Blood Loss (2597); Vascular Dissection (3160); Pericardial Effusion (3271)
Date of Event 02/24/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Film evaluation summary: the exact cause of the reported type a dissection occurring 2 days post-implant could not be determined from pre-implant films returned.Films during and post-implant were not available for return, and the in-vivo stent graft configuration could not be assessed.Pre-implant ct¿s revealed that the patient had type b thoracic dissection from just caudal to the lsa, extending distally down the entire aorta and into the proximal section of the left iliac artery.No ascending thoracic dissection was observed pre-implant.It is possible that the patient¿s pre-existing type b dissection may have contributed to the post-implant type a dissection.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A valiant captivia stent graft system was implanted in a patient for the endovascular treatment of a 23.5 cm thoracoabdominal dissection aortic aneurysm.It was noted that the dissection extended down to the left common iliac artery.It was reported that the patient was taken back to the operating room because of a type a dissection two days post index procedure.No additional clinical sequelae were reported and the patient is being monitored by their physician.
 
Additional Manufacturer Narrative
A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received.The aorta near the brachiocephalic trunk measured approximately 38 mm in diameter.The aorta near the left subclavian artery measured approximately 36 mm in diameter.The patient had an enlarged, greater than 4 cm, ascending aorta and it was noted that this was a risk factor for retrograde type a aortic dissections.In the morning, two days post index procedure, the patient coded and required cpr.Bedside tte showed a large pericardial effusion.Due to suspected acute type a aortic dissection, the patient was taken emergently to the operating room for confirmation of the diagnosis by tee and surgical intervention.On arrival to the operating room (or), the patient was severely hypotensive (sbp~30/).Tee confirmed the presence of a large pericardial effusion with a type a aortic dissection.A decision was made to relief the cardiac tamponade.During the open chest procedure, there was evidence of continued massive bleeding through the opening in the pericardial sac.A decision was made to establish cardiopulmonary bypass through the femoral vessels.The pericardium was opened longitudinally with evidence of free rupture of the ascending aorta.A cardiopulmonary bypass was established.The ascending aorta was transected.Inspection revealed the presence of a dissection involving t he ascending aorta with false and true lumens.There were clots in the false lumen.The aorta was ruptured at the medial aspect, close to the pulmonary artery, near the lesser curvature.The struts of the previously placed tevar were noted at the proximal aortic arch, covering the lesser curvature.There were no intimal tears at the greater curvature or at the great vessels ostia.Then the whole ascending aorta and proximal aortic arch were removed and replaced with a 28 mm dacron tube graft.The distal anastomosis was performed using a running 4/0 prolene suture, incorporating the tevar graft at the lesser curvature into the anastomosis.The physician then started the cardiopulmonary bypass.The dacron graft was stretched, cut to the appropriate length, and sutured end-to-end to the supra-coronary ascending aorta, using a running 4/0 prolene suture.This suture line was also reinforced with multiple interrupted pledgetted 4/0 prolene sutures.The graft and aorta were flushed to remove all air and debris.The heart chambers were filled with blood.Any potential air was evacuated via the proximal anastomosis.The procedure was completed, the patient tolerated the procedure well, and the patient was taken to the icu in stable condition.
 
Additional Manufacturer Narrative
Corrected information: sex, date of birth.If information is provided in the future, a supplemental report will be issued.

Brand Name
VALIANT CAPTIVIA - FF
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key6421243
Report Number2953200-2017-00434
Device Sequence Number735795
Product Code MIH
UDI-Device Identifier00643169400153
UDI-Public00643169400153
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P100040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/10/2017
Device Model NumberVAMF3632C150TU
Device Catalogue NumberVAMF3632C150TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/24/2017
Initial Date Received by Manufacturer 02/24/2017
Supplement Date Received by ManufacturerNot provided
Not provided
05/02/2017
Initial Report FDA Received Date03/21/2017
Supplement Report FDA Received Date04/19/2017
05/24/2017
10/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Disability;
Patient Age64 YR